Iowa, 2016

Flooding in Iowa, May 26 to 28, 2016

May 26 to 28, 2016 · NWS OAX · 4 events in 2 counties and zones

Repeated thunderstorm events from the 24th through the 27th of May led to generally minor flooding along some creeks in southwest Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Repeated thunderstorm events from the 24th through the 27th of May led to generally minor flooding along some creeks in southwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 26, 10:51 PM CST, 9 minutes earlier.

Area forecast discussion, May 26, 10:51 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1151 PM CDT THU MAY 26 2016

.SHORT TERM...(tonight through Sunday)
Issued at 220 PM CDT Thu May 26 2016

Warm front was located across northeast Kansas at 19z with a large
area of convection blooming on either side of the front. Periods
of thunderstorms are expected through most of the period as upper
trough over the southern Rockies this afternoon lifts across the
plains region toward the upper Midwest through Saturday. There
looks to be a brief break in the stormy pattern late Saturday
night into Sunday behind the trough but additional storms return
by Monday.

Flash flood watch will cover parts of southeast Nebraska and
southwest Iowa near the warm front through tonight with potential
for several rounds of thunderstorms and heavy rain.

.LONG TERM...(Sunday night through Thursday)
Issued at 220 PM CDT Thu May 26 2016

Upper pattern becomes more amplified again in the extended period
with more storm chances into at least Wednesday although ECMWF is
a bit quicker with drier conditions by Tuesday night compared to
the GFS.

&&

.AVIATION...(06Z TAFS for KOMA...KLNK...KOFK through 06Z Saturday)
Issued at 1145 PM CDT Thu May 26 2016

Wake-low-induced gusty winds ongoing at KOMA should subside within
the next couple of hours as the surface pressure gradient relaxes.
A band of mainly showers over central Nebraska should gradually
overspread the TAF sites overnight in response to the
northeastward progression of an MCV currently near KLXN. Some MVFR
ceilings may develop late tonight into early Friday on the
backside of this precipitation band. A break in the precipitation
is expected generally between 12 and 18z Friday before shower and
thunderstorm chances again increase ahead of the mid-level trough
pivoting northeast across the central Plains.

&&

.OAX Watches/Warnings/Advisories...
NE...Flash Flood Watch until 7 AM CDT Friday for NEZ066>068-078-
     088>093.

IA...Flash Flood Watch until 7 AM CDT Friday for IAZ069-079-080-090-
     091.

&&

SHORT TERM...Fobert
LONG TERM...Fobert
AVIATION...Mead
Hazardous weather outlook, May 26, 5:49 PM CST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
649 PM CDT THU MAY 26 2016

IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-050>053-065-
271400-
MONONA-HARRISON-SHELBY-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-
BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-
BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-
649 PM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

A FEW STRONG STRONG STORMS MAY DEVELOP FRIDAY AFTERNOON AND
EVENING AS A WEATHER DISTURBANCE TRACKS ACROSS THE REGION.
FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

DRIER WEATHER MAY TEMPORARILY ARRIVE SATURDAY NIGHT INTO SUNDAY
WITH THE CHANCE OF THUNDERSTORMS RETURNING NEXT WEEK. SEVERE
WEATHER POTENTIAL APPEARS LOW AT THIS POINT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR FRIDAY.

IAZ069-079-080-090-091-NEZ066>068-078-088>093-271400-
POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-LANCASTER-CASS-OTOE-
SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
649 PM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

THE SEVERE WEATHER THREAT HAS DIMINISHED AS OF EARLY EVENING.
HOWEVER...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE
AREA FROM THE WEST TONIGHT WITH THE POTENTIAL FOR ADDITIONAL
FLOODING. A FEW STRONG TO MARGINALLY SEVERE STORMS MAY DEVELOP FRIDAY
AFTERNOON AND EVENING AS A WEATHER DISTURBANCE TRACKS THROUGH THE
REGION. FLOODING WILL ALSO REMAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

DRIER WEATHER MAY TEMPORARILY ARRIVE SATURDAY NIGHT INTO SUNDAY
WITH THE CHANCE OF THUNDERSTORMS RETURNING NEXT WEEK. SEVERE
WEATHER POTENTIAL APPEARS LOW AT THIS POINT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR FRIDAY.

In the hours before

Local storm report, May 26, 5:23 PM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
623 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     FLASH FLOOD      UNION                   40.81N 95.92W
05/26/2016                   CASS               NE   LAW ENFORCEMENT

            NUMEROUS STREETS AND ROADS HAD WATER OVER THEM
            PREVIUOSLY. CURRENTLY ROAD A AND 24TH IS THE ONLY AREA
            THAT HAS HIGH WATER.

&&

VDEWALD
Local storm report, May 26, 5:38 PM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
638 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     FLASH FLOOD      5 S THURMAN             40.74N 95.77W
05/26/2016                   FREMONT            IA   LAW ENFORCEMENT

            FLOODED ROAD ALONG 220TH AVENUE NEAR PERCIVAL.

0636 PM     FLASH FLOOD      TABOR                   40.89N 95.67W
05/26/2016                   FREMONT            IA   LAW ENFORCEMENT

            FLOODED ROAD ALONG GREEN HOLLOW ROAD.

&&

VDEWALD
Local storm report, May 26, 5:53 PM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
653 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     FLASH FLOOD      SYRACUSE                40.66N 96.18W
05/26/2016                   OTOE               NE   LAW ENFORCEMENT

            NUMEROUS STREETS WITH WATER OVER THE ROADWAY...WATER WAS
            UP TO 2 FEET DEEP EARLIER.

&&

VDEWALD
Local storm report, May 26, 7:02 PM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
802 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       DORCHESTER              40.65N 97.11W
05/26/2016  M2.30 INCH       SALINE             NE   TRAINED SPOTTER

&&

MEAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Fremont

When
May 26, 11:00 PM CST to May 27, 9:52 PM CST
Where
Fremont County, 2.32 mi NNW of Riverton to 1.34 mi NW of Riverton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.709, -95.592

Flooding is observed throughout the floodplain on both side of the river, and County Road J-46 is also flooded.

Flood, Montgomery

When
May 27, 3:38 AM CST to 10:33 AM CST
Where
Montgomery County, 1.42 mi NNW of Red Oak to 0.46 mi N of Red Oak Muni Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.040, -95.236

Minor agricultural lowland flooding was observed along the east bank of the river.

Flood, Fremont

When
May 27, 9:45 AM CST to May 28, 5:30 AM CST
Where
Fremont County, 2.45 mi WSW of Riverton to 0.98 mi SW of Riverton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.661, -95.610

Minor lowland flooding was observed along the river.

Flood, Fremont

When
May 27, 10:45 AM CST to 6:45 PM CST
Where
Fremont County, 0.75 mi ENE of Hamburg Reids Arpt to 0.87 mi NE of Hamburg Reids Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.585, -95.637

Fairly extensive lowland flooding was observed in mainly agricultural areas within the levee system along the river, in addition to a parking lot that is located near the gauge site.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632612, 632613, 632614, 632621.